Dopaminergic alterations in cotreatments attenuating haloperidol-induced hypersensitivity

Paul M. Carvey*, Li Chiung Kao, Tie Jin Zhang, Rachel L. Amdur, Dong Hui Lin, Rekha Singh, Harold L. Klawans

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

22 Scopus citations

Abstract

Chronic treatment of the laboratory rat with haloperidol results in an increased stereotypic behavioral response to subsequent dopamine agonist challenge. This behavioral hypersensitivity (BH) is thought to reflect an increase in DA receptor number following chronic pharmacologic denervation. Using a cotreatment strategy, we demonstrate here that a variety of agents can attenuate or prevent the development of BH when administered chronically with haloperidol. Cotreatment with lithium and amantadine prevented the changes in DA biochemistry as well as the proliferation of DA receptors normally associated with chronic haloperidol treatment. Cotreatment with thioridazine or scopolamine did alter the changes in DA biochemistry normally associated with haloperidol treatment, but failed to attenuate the DA receptor proliferation. Taken together, these data suggest that mechanisms in addition to DA biochemical and receptor changes participate in the development and subsequent expression of BH. DA receptor proliferation must, therefore, be considered permissive to the development of BH.

Original languageEnglish (US)
Pages (from-to)291-300
Number of pages10
JournalPharmacology, Biochemistry and Behavior
Volume35
Issue number2
DOIs
StatePublished - Feb 1990

Keywords

  • Amantadine
  • Chronic
  • Cotreatment
  • Dopamine
  • Haloperidol
  • Hypersensitivity
  • Lithium
  • Metabolism
  • Receptor
  • Scopolamine
  • Stereotypic behavior
  • Thioridazine

ASJC Scopus subject areas

  • Biochemistry
  • Toxicology
  • Pharmacology
  • Clinical Biochemistry
  • Biological Psychiatry
  • Behavioral Neuroscience

Fingerprint Dive into the research topics of 'Dopaminergic alterations in cotreatments attenuating haloperidol-induced hypersensitivity'. Together they form a unique fingerprint.

Cite this